Doctors say clots treatment tips are key to US renewal of J&J COVID vaccine

Continued use of Johnson & Johnson (JNJ.N) COVID-19 in the United States will require clear guidelines for the medical community on how best to treat patients who develop a rare type of blood clot, as well as warning vaccine recipients to be aware of control symptoms, heart doctors say and other medical professionals.

U.S. health regulators recommended last week that the use of the J&J vaccine be stopped after six cases of rare blood clots in the brain, followed by low platelet counts, were reported in post-vaccination women of about 7 million people who received injections in the United States. A panel of expert advisers from U.S. health agencies will meet later this week to determine whether the break should resume, and a decision is expected as early as Friday. read more

“My assessment is that we will continue to use it in some form,” said Dr. Anthony Fauci, chief medical adviser to President Joe Biden, on NBC’s “Meet the Press” show. “I think there will probably be some kind of warning or restriction or risk assessment.”

Scientists have not yet established a direct link between the J&J vaccine and unusual blood clots, which have also been identified among a small proportion of people who have received the COVID-19 AstraZeneca Plc (AZN.L) vaccine outside the United States. It is not clear how long it will take to determine if vaccines cause such symptoms. read more

Meanwhile, however, scientists say both vaccines remain an important tool in fighting the coronavirus pandemic that has killed more than 3 million people globally. The key will be to communicate with doctors and patients how to look out for the “one in a million” side effect.

“It made sense to stop it,” said Dr. Rishi Mehta, assistant medical director of hospital operations at Keck Hospital at the University of Southern California in Los Angeles, is thinking of using the J&J vaccine. “We should say, ‘Listen, side effects are rare, but there’s a chance you can get them and you should watch out for that … We’re talking about headaches, stomach aches, confusion.’

The American Heart Association said Friday that other potential symptoms, which could occur up to two weeks after vaccination, are blurred vision, fainting, sensory changes, seizures, leg pain or difficulty breathing.

Doctors will also need to be vigilant regarding treatment. The cases identified so far are cerebral venous sinus thrombosis (CVST) or blood clots in the cerebral veins rather than in the arteries, which is the case with most strokes.

The U.S. Food and Drug Administration has said that patients who show clot-related symptoms after receiving the J&J vaccine should not be given heparin, a blood thinner widely used to treat clotting disorders, at least until further testing to determine if they have low platelet counts . A rare combination of clotting and low platelet levels signals a condition called heparin-related thrombocytopenia, and heparin administration can be harmful.

The FDA has warned health care providers that the use of heparin in these cases can even be fatal and advised them to strongly consider non-heparin anticoagulants and high-dose intravenous immune globulin (IVIG) instead.

“You would have to do several tests with everyone who has these symptoms, and based on those tests, you would be in a reasonable position for treatment, without the person taking a risk,” said Dr. Jeffrey Berger, a cardiologist focused on blood clotting disease at New York University.

According to details published in the New England Journal of Medicine on Friday, the 48-year-old who was shot by J&J was transferred to the University of Nebraska Medical Center after being diagnosed with extensive blood clotting or thrombosis. She was treated with heparin, but her condition worsened and she was switched to another anticoagulant and IVIG. The patient remained critically ill at the time of registration.

“If they give heparin, they can make things worse, so that’s a good reason to draw attention to it,” Fauci, director of the National Institute of Allergy and Infectious Diseases, told Reuters.

Doctors said a break in the J&J vaccination gives hospital systems time to update their own recommendations.

“It is certainly a very serious condition, but there are recommendations for treatment,” said Dr. Annabelle de St. Maurice, an infectious disease specialist from the University of California, Los Angeles. “Before this, someone who had a vaccine and had a headache, our first idea would not be to consider CVST and commission labs and images to evaluate it.”

J&J and AstraZeneca officials did not immediately respond to requests for comment.

Our standards: Thomson Reuters’ principles of trust.

.Source